Texas, 2009Tornadoes in Texas, May 24, 2009
May 24, 2009 · NWS LUB · 2 events in 2 counties and zones
Scattered thunderstorms developed over the South Plains region of west Texas during the afternoon hours of the 24th. Storm evolution was driven by small scale outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the South Plains region of west Texas during the afternoon hours of the 24th. Storm evolution was driven by small scale outflow boundaries. At least two storms had sufficient updrafts to stretch low level circulations along these boundaries to result in non-mesocyclonic tornadoes. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 11:21 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 24, 11:21 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1221 PM CDT SUN MAY 24 2009
.AVIATION...
AT 17Z...ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS
PORTIONS OF THE NORTHERN AND SOUTHERN SOUTH PLAINS...ALONG SEVERAL
DIFFUSED SURFACE BOUNDARIES. IT IS EXPECTED THAT ISOLATED SHOWERS
AND THUNDERSTORMS WILL DEVELOP REGION WIDE AS DAYTIME HEATING
PERSISTS. THUS...TIMING OF A SH/TSRA NEAR KLBB AND KCDS WILL BE
DIFFICULT TO PIN POINT DUE TO THE ISOLATED NATURE OF THE ACTIVITY.
MENTIONED SHOWERS IN THE VICINITY OF EACH TAF SITE THIS
AFTERNOON...ALTHOUGH IT COULD OCCUR EARLIER THAN EXPECTED. COULD
SEE LINGERING SH/TSRA NEAR KLBB AND KCDS TONIGHT...BUT TIMING TOO
UNCERTAIN TO DISPLAY IN THE TAF. FURTHERMORE...VRF TO MVFR CLOUD
DECKS EXPECTED THROUGHOUT THE TAF...WITH POSSIBLY IFR TO LIFR
CLOUD DECKS AT KLBB MONDAY 12Z. HAVE KEPT IT OUT OF THE TAF DUE TO
UNCERTAINTY.
&&
.PREV DISCUSSION... /ISSUED 639 AM CDT SUN MAY 24 2009/
AVIATION...
A SMALL SHOWER CONTINUES TO DIMINISH AS IT APPROACHES KLBB FROM THE
EAST...BUT IT COULD BRING A FEW SPRINKLES OVER THE NEXT COUPLE OF
HOURS. IN ADVANCE OF THE SHOWER...THE RAIN COOLED/MOISTENED AIR
DID BRING A SHORT PERIOD OF CIGS AROUND 500 FT...BUT THINK
CEILINGS WILL GENERALLY BE IN MVFR TO VFR CATEGORY. OTHERWISE...A
SOLID CU FIELD WILL AGAIN DEVELOP LATE THIS MORNING AT BOTH KCDS
AND KLBB /IN ADDITION TO PLENTY OF MID-LEVEL CLOUDS/...WITH MORE
SCATTERED SHOWERS AND STORMS ANTICIPATED THIS
AFTERNOON...LINGERING INTO THE EVENING HOURS. SIMILAR TO
YESTERDAY...ANY STORM THAT DEVELOPS WILL NOT MOVE MUCH BUT WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINS AND SHORT-LIVED MVFR TO IFR
CONDITIONS. GIVEN THE UNCERTAINTIES ON IF AND/OR WHEN A STORM WILL
DEVELOP OVER EITHER TAF SITE HAVE DECIDED TO CARRY A LONG PERIOD
OF A CB REMARK AT EACH SITE...WITH FUTURE SHIFTS POTENTIALLY
AMENDING IF A STORM DOES DEVELOP IN CLOSE PROXIMITY TO EITHER
TERMINAL. STORM CHANCES WILL WANE TONIGHT...THOUGH A SMALL CHANCE
AT A LINGER SHOWER WILL REMAIN. WINDS WILL BE ON THE LIGHT SIDE
AGAIN THROUGH THE TAF CYCLE.
PREV DISCUSSION... /ISSUED 349 AM CDT SUN MAY 24 2009/
SHORT TERM...
EARLY THIS MORNING...OUTFLOW FROM A THUNDERSTORM COMPLEX THAT
DEVELOPED ACROSS WESTERN NORTH TEXAS LAST NIGHT HAS CONTINUED TO
SUSTAIN SCATTERED TO NUMEROUS SHOWERS AND ISOLATED STORMS AS THE
ACTIVITY HAS PROPAGATED WESTWARD INTO THE ROLLING PLAINS. THIS
ACTIVITY IS EXPECTED TO GENERALLY DIMINISH IN INTENSITY THROUGH THE
REMAINDER OF THE EARLY MORNING HOURS AS IT MOVES ACROSS THE SOUTH
PLAINS. HOWEVER...EXPECT SCATTERED SH/TSRA REDEVELOPMENT LATE THIS
MORNING INTO THE AFTERNOON AS THE REGION REMAINS UNDER A MID-LEVEL
WEAKNESS /BETWEEN A SHORTWAVE TROUGH LIFTING NORTH THROUGH THE
INTER-MOUNTAIN WEST AND A RETROGRADING LOW PRESSURE SYSTEM TRACKING
FROM MS TO NEAR KFSM BY 12Z MONDAY/ AND WITHIN A MOIST AND UNCAPPED
ENVIRONMENT. LIKE YESTERDAY...DEEP LAYER SHEAR WILL BE MINIMAL
/GIVEN 500 MB FLOW OF 5 TO 10 KTS/ AND INSTABILITY RELATIVELY TAME
/400-1000 J/KG/...SO DO NOT EXPECT STORM ORGANIZATION...THOUGH COULD
NOT RULE OUT ISOLATED STRONG PULSE STORMS SIMILAR TO YESTERDAY.
ALSO...MOIST ENVIRONMENT AND SLOW STORM MOTIONS WILL SUPPORT
LOCALIZED HEAVY RAIN POTENTIAL. THE ACTIVITY WILL TEND TO DIMINISH
INTO THE EVENING HOURS WITH THE LOSS OF HEATING...BUT STILL EXPECT
AT LEAST SOME SHOWERS TO PERSIST IN THE MOIST ENVIRONMENT. IN
FACT...SOME HIGH-RES MODEL SOLUTIONS SUGGEST CONVECTION THAT DEVELOP
ACROSS THE HIGHER TERRAIN OF NM COULD WORK ITS WAY INTO THE WESTERN
ZONES THIS EVENING AS A WEAK SHORTWAVE RIDGE BEGINS TO PUMP UP TO
WEST AND THE LIGHT STEERING FLOW BECOMES WESTERLY AROUND 10 KTS.
EXPECT ANOTHER DAY WITH HIGHS SLIGHTLY BELOW AVERAGE GIVEN THE
CONSIDERABLE AMOUNTS OF CLOUDS HANGING AROUND. LOWS TONIGHT WILL
AGAIN BE NEAR AVERAGE.
LONG TERM...
MEMORIAL DAY FCST IS BASICALLY UNCHANGED. HEIGHTS WILL RISE
SLIGHTLY OVER WTX IN-BETWEEN A SHTWV IN THE SRN ROCKIES AND UPPER
LOW ACROSS EASTERN KS/OK. THIS HOWEVER SHOULD NOT SUPPRESS ANOTHER
ROUND OF CONVECTIVE ACTIVITY. SFC REFLECTION TO WEAK UPPER FLOW
WILL BE CONVOLUTED...BUT IT APPEARS THAT A PRESSURE TROUGH WILL
DEVELOP ACROSS THE WESTERN PANHANDLE/SPLNS AND EASTERN NM. THIS
COULD RESULT IN A SHARPER MOISTURE GRADIENT ACROSS THE CENTRAL
SPLNS WITH DRIER AIR TO THE WEST. FCST SNDGS INDICATE CAPES AROUND
1K TO 1.5K J.KG ACROSS THE NE ZONES TO GO ALONG WITH SLIGHTLY
IMPROVED DEEP-LAYER SHEAR....GIVING RISE TO A HIGHER...ALBEIT
STILL SMALL...RISK FOR SEVERE STORMS. ON TUESDAY...THE EMERGENCE
OF THE H5 SHTWV OVER THE PLAINS MAY COINCIDE WITH A FRONT DROPPING
SOUTH INTO THE AREA. GUIDANCE CONTINUES TO BE SOMEWHAT
INCONSISTENT WITH THE TIMING OF THE FRONT...WHICH REDUCES
CONFIDENCE IN POP CHANCES AND TEMPS TUE INTO WED. SOME CONCERN
THAT THE FRONT MAY BE ENHANCED BY OUTFLOW FROM MCS IN SRN KS/OK
PANHANDLE...AND QUICKLY RACE THROUGH THE AREA TUE
MORNING...DRAGGING BETTER PRECIP CHANCES OFF TO OUR SOUTH FOR TUE
AFTN/EVE...BUT WILL HOLD ON TO POP CONFIGURATION FOR
NOW...INDICATING A GRADUAL SOUTHWARD SHIFT TUE NIGHT/WED MORNING.
WILL ALSO CONTINUE TO UNDERCUT GUIDANCE TEMPS WHICH SEEM TO WARM
GIVEN EXPECTED POST- FRONTAL/OUTFLOW AIRMASS AND CLOUD COVER.
THE FCST FOR WED INTO NEXT WEEKEND SHOULD FEATURE SOME DEGREE OF
SFC RIDGING ACROSS THE SRN PLAINS/WTX WHILE ALOFT A WESTERN
RIDGE/EASTERN TROUGH PATTERN DEVELOPS ACROSS THE CONUS.
HOWEVER...A PERSISTENT WEAKNESS IN THE HEIGHT FIELD IS INDICATED
ACROSS THE CENTRAL PLAINS SOUTHWEST INTO THE PANHANDLES AS WELL AS IN
ARIZONA...UNDERCUTTING THE RIDGE. WE EXPECT SOME DIURNAL TSRA ACTIVITY
IN THE NM HIGHLANDS WITH MOISTURE TRAPPED UNDER THE
RIDGE...HOWEVER...STEERING FLOW DOES NOT APPEAR FAVORABLE FOR THIS
ACTIVITY TO REACH OUR FA. THE RIDGE DOES APPEAR TO SLOWLY BREAK
DOWN/SHIFT EAST BY NEXT SAT/SUN GIVING SOME HOPE FOR SOME W-SW
FLOW AND EMBEDDED DISTURBANCES HEADING INTO NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 77 56 84 56 78 / 40 30 10 10 20
TULIA 79 58 84 58 81 / 40 30 20 10 20
PLAINVIEW 78 59 85 59 82 / 40 30 20 10 20
LEVELLAND 78 59 88 60 83 / 40 30 10 10 10
LUBBOCK 79 60 87 61 83 / 40 20 10 10 10
DENVER CITY 77 58 88 60 84 / 40 20 10 10 10
BROWNFIELD 77 59 89 61 84 / 40 20 10 10 10
CHILDRESS 80 61 85 61 83 / 40 20 20 20 20
SPUR 80 62 88 61 85 / 40 20 20 10 10
ASPERMONT 80 63 88 63 88 / 40 20 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29
Hazardous weather outlook, May 24, 10:30 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN MAY 24 2009
TXZ021>044-251630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE INSTABILITY AND INCREASING WIND SHEAR WILL BE CONDUCIVE
FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS ACROSS THE
EXTREME SOUTHEASTERN PANHANDLE AND NORTHERN PORTIONS OF THE SOUTH
PLAINS AND ROLLING PLAINS BOTH MONDAY AND TUESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SATURDAY.
02
Tornado, Hale
- When
- May 24, 1:28 PM CST to 1:32 PM CST
- Where
- Hale County, 1.5 mi ENE of Petersburg to 1.53 mi ENE of Petersburg
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.878, -101.576
The broadcast media relayed reports and photographs of a non-mesocyclonic tornado near Petersburg around 13:30 CST. Radar observations suggest the tornado was located just east of Petersburg near the Hale and Floyd County line where new convective development was occurring above an outflow boundary. Local officials reported no damage in the area.
Tornado, Floyd
- When
- May 24, 4:58 PM CST to 5:03 PM CST
- Where
- Floyd County, 8.5 mi N of Dougherty to 8.52 mi N of Dougherty
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 75 yd
- Reported by
- Broadcast Media
- Coordinates
- 34.053, -101.080
The broadcast media relayed photographs of a tornado in extreme eastern Floyd County around 17:00 CST on the 24th. Radar observations suggest that the tornado occurred beneath newly developed convection along two colliding outflow boundaries north of U.S. Highway 62/70. The tornado and its parent thunderstorm visually appeared to be more organized than the earlier event in Hale County and may have grown upscale to obtain a weak mesocyclone. Hints of broad shear are evident in Doppler radar analysis. Local officials received no reports of damage in the mostly rural area near the Floyd and Motley County line.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161820, 161826.